Search in the Abstract Database

Abstracts Search 2019

P372 Neurological symptoms and imaging abnormalities in brain MRI in patients with Crohn’s disease receiving anti-TNFa therapy

M. Papatheodoridi*1, A. Euthumiou2, N. Perlepe3, F. Gagas3, M. Gizis3, S. Lagou3, G. Kounadis3, J. Koutsounas3, G. Bamias3

1GI Unit, 3rd Academic Department of Internal Medicine, Athens, Greece, 2General Hospital ‘Laikon’, Neurological Unit,, Athens, Greece, 3Sotiria Hospital, National and Kapodistrian University of Athens, GI-Unit, 3rd Academic Department of Internal Medicine, Athens, Greece

Background

Anti-TNFa treatment has been related to CNS demyelination, while history of demyelinating disease is considered as contraindication to anti-TNFa use. The aim of this study was to describe 3 patients with Crohn's disease (CD), who presented with neurological symptoms and had demyelinating lesions of white matter in brain MRI, while receiving treatment with anti-TNF agents.

Methods

We reviewed past medical history, clinical presentation, hospitalisation history, type and duration of anti-TNFa treatment and brain MRI results of the 3 patients.

Results

Patient A (CD diagnosis 6 years ago) presented with right lower limb numbness 2 years after commencing adalimumab therapy. Brain MRI showed few, non-significant white matter lesions. Infliximab was started 3 years later, after R colectomy-syringectomy-anastomosis, with relapse of the neurological symptoms.. Patient B (CD diagnosis 3 years ago) developed right side (face and upper-lower limb) 2 years after adalimumab therapy. Patient C (CD diagnosis a year ago) reported right eye pain occasionally for 4 years with negative ophthalmologic evaluation. A year after commencing therapy with Infliximab-bio and azathioprine, relapse of eye pain and new-onset limb numbness were reported. Brain MRI in all patients demonstrated white matter lesions. The radiological differential diagnosis included microangiopathic or demyelinating lesions. Anti-TNFa therapy was discontinued in all 3 patients with subsequent remission of the symptoms but without full disappearance.

Conclusion

Numbness is reported relatively frequently in CD patients receiving anti-TNFa treatment. The current series demonstrate the difficulty of establishing a firm causal association with the use of anti-TNF treatment due to the absence of earlier imaging. Therefore, we propose that brain-MRI may be considered in IBD patients before starting biological therapy.